Kansas, 2005

Tornadoes and Hail in Kansas, November 27, 2005

November 27, 2005 · NWS TOP · 7 events in 3 counties and zones

4 tornado, 2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 27, 1:50 PM CST, 42 minutes earlier.

Area forecast discussion, Nov 27, 1:50 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
150 PM CST SUN NOV 27 2005

.DISCUSSION...

...SEVERE WEATHER POSSIBLE THIS SUNDAY AFTERNOON...FOLLOWED BY
COLD AND WINDY WINTERY WEATHER OVERNIGHT...

INTENSE AREA OF LOW PRESSURE NOW CENTERED IN CENTRAL KANSAS.
WIDESPREAD CONVECTION HAS INITIATED OUR AHEAD OF THE LOW ACROSS MUCH
OF THE CWA.  TORNADO WATCH COVERS MUCH OF EASTERN KANSAS AS SHEAR
PROFILES ARE VERY IMPRESSIVE.  LOW CLOUDS HANGING AROUND HAVE
INHIBITED DEVELOPMENT SOMEWHAT...BUT THIS SHOULD BE OVERCOME BY THE
SHEAR DYNAMICS OF THE SYSTEM.

TONIGHT AND MONDAY...LOOK FOR THE LOW TO CONTINUE NORTHEAST INTO
IOWA ON MONDAY.  LIQUID PRECIPITATION WILL QUICKLY BECOME FROZEN
ACROSS NORTHCENTRAL KANSAS LATE TONIGHT...AND ACROSS THE REMAINDER
OF THE CWA ON MONDAY.  IT LOOKS LIKE ACCUMULATIONS WILL BE FAIR
LIGHT FROM AND INCH OR SO NORTHCENTRAL...TO A TRACE ACROSS THE REST
OF THE CWA.  WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THE
NORTHWEST CWA WITH THE STRONG NORTHWEST WINDS COMBINED WITH THE SNOW
WILL CREATE SOME TRAVEL PROBLEMS.  COLDER AIR WILL BE USHERED IN ON
THE BACKSIDE OF THE LOW OVERNIGHT.  EXPECT LITTLE CHANGE IN
TEMPERATURES FROM MORNING LOWS TO MONDAY AFTERNOON HIGHS.

IN THE EXTENDED...DID NOT MAKE MANY CHANGES WITH MOST CONCERNS IN
THE SHORT TERM. DID KEEP SLT CHANCE SNOW FOR EVENING HOURS
MONDAY...THEN STORM LIFTS QUICKLY NORTH AND LEAVES DRIER AIR
BEHIND. IF WE GET SOME SNOW COVER OVER THE NORTHERN COUNTIES THEN
TEMPS MAY NEED TO BE MODERATED THESE AREAS. WAS NOT CONFIDENT
ENOUGH WITH WEAKNESS IN WEDNESDAY SYSTEM TO PULL POPS
ENTIRELY...BUT DID DELAY TO AFTERNOON HOURS. SLIGHT CHANCES
COUNTINUE THROUGH THURSDAY. TEMPERATURES SLIGHTLY BELOW CLIMO FOR
THE REST OF THE WEEK AND WEEKEND AS SERIES OF COLDER AIR MASSES
SLIDE INTO OR JUST EAST OF THE STATE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM MIDNIGHT
MONDAY TO 6 PM MONDAY FOR KSZ008-KSZ009-KSZ010-KSZ020-KSZ021-
KSZ034.

&&
Hazardous weather outlook, Nov 27, 9:54 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CST SUN NOV 27 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-281600-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
954 AM CST SUN NOV 27 2005

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY FOR MUCH OF NORTH CENTRAL KANSAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA TODAY AND
OVER NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING...ESPECIALLY
TO THE EAST OF AN ABILENE...MANHATTAN TO MARYSVILLE LINE.  WHILE
THE MAIN HAZARD IS LARGE HAIL AND STRONG GUSTY WINDS...AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

FOR TONIGHT...RAIN IS EXPECTED TO CHANGE TO SNOW AROUND MIDNIGHT
OVER NORTH CENTRAL KANSAS. GENERALLY AROUND AN INCH OR SO OF ACCUMULATION
IS POSSIBLE GENERALLY NORTH OF A MINNEAPOLIS TO MARYSVILLE
LINE...WITH LIGHTER AMOUNTS EXPECTED ELSEWHERE ACROSS NORTH
CENTRAL KANSAS. NORTHWEST WINDS OF 25 TO 35 MPH WILL COMBINE WITH
THE SNOW TO PRODUCE HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANGEOVER TO SNOW IS THEN EXPECTED TO SPREAD SOUTHEAST ACROSS
THE REST OF THE AREA ON MONDAY. ACCUMULATIONS SHOULD BE LESS THAN
AN INCH. THE CHANCES FOR LIGHT SNOW WILL END ACROSS THE AREA
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ACROSS
NORTHEAST AND EAST CENTRAL KANSAS.

In the hours before

Special weather statement, Nov 27, 1:04 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
104 PM CST SUN NOV 27 2005

KSZ021>024-026-034>040-054>056-058-059-272115-
CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...ABILENE...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
104 PM CST SUN NOV 27 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 875 IN
EFFECT UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 17 COUNTIES

IN EAST CENTRAL KANSAS

ANDERSON              COFFEY                DOUGLAS
FRANKLIN              GEARY                 LYON
MORRIS                OSAGE                 SHAWNEE
WABAUNSEE

IN NORTH CENTRAL KANSAS

CLAY                  DICKINSON             OTTAWA

IN NORTHEAST KANSAS

JACKSON               JEFFERSON             POTTAWATOMIE
RILEY

THIS INCLUDES THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA...
JUNCTION CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA.
Local storm report, Nov 27, 1:35 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
135 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             HOPE                    38.69N 97.08W
11/27/2005  1.00 INCH        DICKINSON          KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Nov 27, 2:20 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          5 W WILSEY              38.64N 96.77W
11/27/2005                   MORRIS             KS   LAW ENFORCEMENT

            TORNADO REPORTED TOUCHING DOWN OR NEAR TOUCH DOWN NEAR
            DELAVAN.

&&

STRASSBERG
Local storm report, Nov 27, 2:22 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          5 W WILSEY              38.64N 96.77W
11/27/2005                   MORRIS             KS   TRAINED SPOTTER

            TORNADO REPORTED TOUCHING DOWN OR NEAR TOUCH DOWN NEAR
            DELAVAN.

&&

STRASSBERG
Local storm report, Nov 27, 2:27 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          5 W WILSEY              38.64N 96.77W
11/27/2005                   MORRIS             KS   LAW ENFORCEMENT

            FIRE DEPARTMENT SPOTTERS REPORTED A TORNADO ON OR NEAR
            THE GROUND 1 MILE EAST OF HERINGTON NEAR HIGHWAY 77 IN
            MORRIS COUNTY.

&&

STRASSBERG
Local storm report, Nov 27, 2:29 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TORNADO          5 S LATIMER             38.67N 96.85W
11/27/2005                   MORRIS             KS   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO...FOLLOWED TORNADO UNTIL IT
            LITED NEAR -U- AVE. STORM HAS BEEN DROPPING SEVERAL
            FUNNELS AS REPORTED BY COUNTY SHERIFF.

&&

CAVANAUGH

The radar

The Topeka radar (KTWX), 41 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Dickinson

When
November 27, 2:32 PM CST to 2:37 PM CST
Where
Dickinson County, 8 mi S of Chapman
Rating
F0
Path length
1.5 mi
Path width
100 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -96.650

The tornado was reported by law enforcement 8 miles south of Chapman and moved north for approximately 1.5 miles before dissipating 6.5 miles south of Chapman. No damage was reported with this F0 tornado. The parent thunderstorm was a mini-supercell.

Tornado, Morris

When
November 27, 2:32 PM CST to 2:43 PM CST
Where
Morris County, 4 mi S of Wilsey
Rating
F0
Path length
6 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
38.300, -95.950

The tornado touched down 4 miles south of Wilsey and moved north for 6 miles, dissipating 2 miles northwest of Wilsey. A trained spotter reported debris with the tornado as it passed near his house just northwest of Wilsey, however no damage was reported from the F0 tornado. The parent thunderstorm was a mini-supercell.

Thunderstorm Wind, Lyon

When
November 27, 2:34 PM CST
Where
Lyon County, Emporia Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.850, -97.017

Measured by KEMP ASOS.

Tornado, Lyon

When
November 27, 2:35 PM CST to 2:40 PM CST
Where
Lyon County, 3 mi SW of Hartford
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
38.583, -96.667

The tornado touched down 3 miles SW of Hartford and moved nroth to 1.5 miles west of Hartford. The tornado produced F0 damage to buildings on three farmsteads and several other outbuildings along its path. The parent thunderstorm was a mini-supercell within a bow echo.

Hail, Morris

When
November 27, 2:39 PM CST
Where
Morris County, 2 mi NW of Wilsey
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -96.183

Hail, Lyon

When
November 27, 2:40 PM CST
Where
Lyon County, Hartford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -96.700

Tornado, Morris

When
November 27, 2:58 PM CST
Where
Morris County, 3 mi N of Parkerville
Rating
F0
Path length
0.3 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
38.267, -95.983

The tornado briefly touched down 3 miles north of Parkerville and travelled north for about one quarter of a mile before dissipating. It produced no damage and was rated F0. The parent thunderstorm was a mini-supercell.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480314, 5480315, 5480316, 5480317, 5480318, 5480382, 5480381.